Oregon, 2005Lightning Strikes in Oregon, June 17, 2005
June 17, 2005 · NWS PQR · 2 events in 1 county or zone
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 16, 8:00 PM PST, 5 hours earlier.
Area forecast discussion, Jun 16, 8:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT THU JUN 16 2005
.SYNOPSIS...A LOW PRESSURE SYSTEM OFFSHORE WILL GRADUALLY WILL WEAKEN
AS IT APPROACHES THE OREGON COAST TONIGHT AND FRI. THE LOW WILL
CONTINUE TO WEAKEN OVER THE WEEKEND AS IT WOBBLES AROUND OFF THE
SOUTH OREGON COAST. THE REMNANT OF THE LOW WILL LINGER OFFSHORE INTO
EARLY NEXT WEEK KEEPING THE WEATHER PATTERN UNSETTLED.
&&
.SHORT TERM...UPPER LOW ON SATELLITE NEARING 44N LON 128W. BEST
DYNAMICS AND ONSHORE FLOW AROUND THE S SIDE OF THE LOW...WHICH HAS
MEANT LESS RAINFALL THAN ANTICIPATED OVER MOST OF THE FORECAST AREA
TODAY. EVENING SHOWERS AND THUNDERSTORMS ERUPTED OVER THE CASCADES IN
THE UNSTABLE SOUTHERLY FLOW ALOFT...AND PUSHED NORTH. ACTIVITY IS NOW
WEAKENING...BUT WILL PERSIST OVER THE SOUTH WASHINGTON CASCADES FOR
ANOTHER TWO HOURS BEFORE WEAKENING IN THAT AREA. RAINFALL HAS BEEN
HEAVY WITH THESE BAND...WITH MANY STATIONS OVER THE NORTH CASCADES TO
THE EAST SIDE OF THE PORTLAND/VANCOUVER METRO RECEIVING 0.50 TO 0.80
INCH THIS EVENING. UPPER FLOW IS FAVORABLE WITH A SOUTHERLY
COMPONENT...AND WITH THE PROXIMITY OF THE LOW...WILL KEEP POPS UP
OVERNIGHT. NO CHANGE OVER CURRENT FORECASTS.
AS THE LOW SLOWLY WEAKENS...WILL CONTINUE TO SHOW A DECREASING TREND
IN POPS GOING INTO THE WEEKEND. MODELS INDICATE SOME WARMING OF THE
AIR MASS IN RESPONSE TO RISING UPPER HEIGHTS...SO WILL WARM HIGH
TEMPS A FEW DEGREES IN SHORT TERM.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE ULTIMATE DISPOSITION OF THE UPPER LEVEL LOW OFFSHORE IS THE MAIN
PROBLEM FOR THE EXTENDED PERIOD. PER EXTENDED NATIONAL DISCUSSION AND
AFTER DISCUSSION WITH NEIGHBORING OFFICES...PREFER TO LEAN TOWARDS
THE SW BACKING TRACK OF THE GFS EARLY NEXT WEEK. WILL DOWNPLAY POPS
MORE EARLY NEXT WEEK...AND SHIFT THE FOCUS TO CONVECTION OVER THE
CASCADES. BY MIDWEEK...GFS BEGINS TO DIG ANOTHER TROUGH DOWN FROM THE
NW INTO THE PACNW...BUT WITH INITIALLY RELATIVELY HIGH HEIGHTS
DEPICTED AT 500 MB. AS SUCH WILL CONTINUE TO LIMIT POPS TO THE N
PARTS WED AND THU.
&&
.AVIATION...STILL HAVE SOME HEAVY SHOWERS AND PERHAPS AN EMBEDDED
THUNDERSTORM OVER HELENS AND BONNEVILLE APPROACHES UNTIL 08Z...THEN
THAT ACTIVITY SHOULD WEAKEN RAPIDLY. NO CONCERNS FOR HAIL OR WINDS...
BUT EXPECT LOW MVFR VISIBILITY WITH THESE HEAVY SHOWERS.
AFTERWARDS...EXPECTING VFR WITH MVFR VIS/CIGS WITH THE SHOWERS.
CURRENT FORECASTS ADEQUATELY COVER ANTICIPATED WEATHER FOR THE NEXT
24 HOURS
&&
.PRELIMINARY POINT POPS
AST 876322 PDX 866443 SLE 877554 EUG 877554
&&
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...GALE WARNING CASCADE HEAD TO FLORENCE THROUGH FRI MORNING.
SMALL CRAFT ADVISORY CAPE SHOALWATER TO CASCADE HEAD THROUGH
FRI MORNING.
SMALL CRAFT ADVISORY ROUGH COLUMBIA BAR TONIGHT AND FRI.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jun 16, 4:22 AM PST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PDT THU JUN 16 2005
ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-171230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PDT THU JUN 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Lane
- When
- June 17, 1:00 AM PST to 3:00 AM PST
- Where
- Lane County, Eugene
- Reported by
- NEWSPAPER
- Coordinates
- 43.942, -122.876 (the zone’s center; the record gives no point)
Thunderstorms produced frequent lightning in the Eugene and Springfield area early in the morning. Lightning struck several power transformers in Eugene and Cottage Grove, resulting in power outages to 300 Eugene residences and 50 in Cottage Grove.
Lightning, Lane
- When
- June 17, 1:00 AM PST to 3:00 AM PST
- Where
- Lane County, Cottage Grove
- Reported by
- NEWSPAPER
- Coordinates
- 43.942, -122.876 (the zone’s center; the record gives no point)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, June 17, 2005$25,000 · 1 in hail · 18 events
- Damaging Winds and High Wind in Texas, June 17, 2005$42,000 · 50 kt wind · 6 events
- Lightning Strike in Louisiana, June 17, 2005$30,000 · 1 event
- Hail and Damaging Winds in Florida, June 17, 2005$10,000 · 57 kt wind · 4 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Hail and Damaging Wind in Florida, June 17, 200552 kt wind · 2 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Damaging Winds in Utah, June 17, 200574 kt wind · 2 events
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
- Hail in Oklahoma, June 17, 20051 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462311, 5462312.